What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 12, 5:38 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, May 12, 5:38 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 PM CDT Thu May 12 2022
...Updated for the 00z Aviation Discussion...
.UPDATE...
Issued at 638 PM CDT Thu May 12 2022
Updated zones for higher winds northwest/west and issued SPS for
potential hazardous travel if the gust front accompanied by dust
and visibility under 1 mile holds together and enters our far
northwest. Otherwise, storms still possible this evening with
northwest cluster and the new area in eastern Nebraska.
&&
.DISCUSSION.../Tonight through Thursday/
Issued at 245 PM CDT Thu May 12 2022
Key messaging highlights:
* Thunderstorms, possibly severe with damaging wind west this
evening, dissipating west to east tonight. Redevelopment
possible far southeast into peak heating tomorrow
* Return of more seasonal temps and humidities into next week
* Chances for showers and storms this weekend, and again starting
the middle of next week
Our weather can generally be separated into three regimes,
tonight into tomorrow, the weekend, and then next week with all
including a transition to more seasonal temperatures and
humidities. Initially this evening the focus will be on upstream
convective trends, which are already underway across NE/KS and
ahead of schedule per convection allowing model(CAM) projections.
The airmass ahead of this complex currently has some inhibition
challenges, but the convection is expected to persist considering
the degree of synoptic forcing and realize the 2500-3000 J/kg
MLCAPE environment as it advances eastward. The primary threat
this far east will certainly be damaging winds, which may extend
well beyond the precipitation in outflow, even in decaying
convection, with fairly dry soundings resulting in high DCAPEs and
3km delta theta-e. While mid level lapse rates are steep, the
lack of deep shear this far east and the high freezing level may
decrease the large hail threat to just low end severe limits or
less. High LCLs and the lack of adequately strong and favorably
oriented 0-3km shear will reduce the QLCS tornado potential as
well. The CAMs and extrapolation suggest the convection will
reach our western forecast area 7-8pm, and then weaken shortly
thereafter and into the night with CIN eventually building with
the loss of heating, and possibly fade altogether overnight.
There was some question where the front would re-ignite during
peak heating tomorrow south and east, but recent guidance trends
suggest that better potential may be south and east out of the
forecast area due to frontal placement and instability exiting, so
precip chances have been reduced. The next precip window will
then come into focus this weekend, looking at the track of the
short wave now off the Pacific NW. This will follow our current
compact PV anomaly with the southern axis of the Manitoba trough
bringing through a period of forcing with low instability Saturday
Night into Sunday.
Looking further into next week, the amplitude decreases and
becomes more zonal by Tuesday with most models suggesting lee side
cyclogenesis and and associated baroclinic zone developing
somewhere to our south, which will combine with weak kinematic
forcing aloft farther north for more generally weak convection
chances, although the instability is a bit better far south toward
the MO border. These chances will persist through the remainder
of the period, but this is more weighted toward lower confidence
in the model consensus and NBM rather than the potential for
extended rainfall. With limited instability next week, severe
weather is not anticipated.
This zonal flow and gradually sagging heights will also keep our
temperature regime much closer to seasonal values, including
humidities. This trend looks to persist beyond the valid period
into the following weekend as well with most guidance suggesting
the lack of any heat or humidity building.
&&
.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 638 PM CDT Thu May 12 2022
Lowered cigs and visby west with approaching gust front and dust
particularly northwest at FOD which probably has some chance of
seeing some impacts. Farther east, little expected at MCW. Winds
stronger this evening ahead of boundary with potential again for
some lowering cigs with passing convection. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...REV
DISCUSSION...Small
AVIATION...REV
Hazardous weather outlook, May 12, 2:34 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Thu May 12 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-132045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Thu May 12 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Heat index values into the mid to upper 90s across much of the
area this afternoon.
Another round of storms are expected tonight from western into
central Iowa. These may be severe with damaging winds the main
concern at this time with the highest risk over west and northwest
Iowa.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional storm chances are possible on Friday and again Saturday
night into Sunday. The risk of severe weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed tonight.
Dodson
In the hours before
Special weather statement, May 12, 4:57 PM CST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
557 PM CDT Thu May 12 2022
IAZ004-005-015-023-024-033>035-130100-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun-Webster-
Including the cities of Estherville, Algona, Emmetsburg,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, and Fort Dodge
557 PM CDT Thu May 12 2022
...Gusty South Winds Increasing to West Southwest Between 630 PM
and 730 PM this Evening...
Strong low pressure over Central Nebraska is enhancing south wind
gusts to near 40 to 45 mph at times this evening. An area of
thunderstorms is entering northwest Iowa with a rather strong gust
front, accompanied by a wall of dust. This is moving east
northeast and may enter the Pocahontas and Emmet County areas
between 630 and 730 pm this evening. Wind speeds may continue
over 50 mph with the gust front and visibility may lower to under
a mile at times. Persons should be aware of the potential for
adverse travel conditions this evening in this area and be
prepared for a period of strong winds. The gust front should
weaken somewhat as it moves east, but some areas of blowing dust
may still occur farther east this evening.
Persons traveling over the region should be ready for cross winds
this evening; particularly if driving a high profile vehicles as
well as potentially low visibility. Please drive carefully.
IAZ044>047-057>059-070>072-081-082-092-093-130100-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Cass-Adair-
Madison-Adams-Union-Taylor-Ringgold-
Including the cities of Denison, Carroll, Jefferson, Boone,
Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry,
Waukee, Adel, Atlantic, Greenfield, Stuart, Adair, Fontanelle,
Winterset, Earlham, Corning, Creston, Bedford, Lenox, New Market,
and Mount Ayr
557 PM CDT Thu May 12 2022
...Gusty South Winds this Evening...
Strong low pressure over Central Nebraska is enhancing south wind
gusts to near 35 to 40 mph at times this evening. The winds will
begin to slow a bit between 7 and 8 pm this evening. Persons
traveling over the region should be ready for cross winds this
evening; particularly if driving a high profile vehicles.
REV